Department of Clinical Neurological Sciences, University of Western Ontario, London, Ontario, Canada.
Background: Acute fulminant hepatic failure (AFHF) is common in tertiary care centres with transplant facilities. Cerebral edema frequently threatens the lives of such patients. We reviewed our cases of AFHF, noting the incidence of cerebral edema with serial CT scans and factors associated with mortality. Methods: Patients were captured through HmRI classification of acute liver/hepatic failure. Chart review included tabulation of: demographics, INR; serum bilirubin, creatinine, albumin; in-hospital mortality. Computed tomogram (Ct) scans were re-read with blinding to clinical information and catalogued for changes in sulcal markings, ventricular size and grey-white differentiation (GWD). Inclusion criteria: age equal to or greater than 16 years, encephalopathy, hepatic failure within eight weeks of onset of liver disease, CT scans of head performed. Results: Of our 25 cases with AFHF, acetaminophen toxicity was the most common etiology (nine cases). Twelve of the 25 patients (48%) had cerebral edema on CT, including eight of the nine (89%) with acetaminophen toxicity. Decrease in sulcal markings and ventricular size preceded conspicuous alterations in GWD. Fourteen died, including all 12 with cerebral edema, although death was due to herniation in only one patient. None of the hematological or biochemical variables correlated significantly with mortality. Conclusions: Acetaminophen toxicity is a common cause of AFHF; this combination has a strong association with cerebral edema. Cerebral edema can be detected in its early stages and followed by baseline and serial CT scans. This facilitates management to prevent fatal brain herniation.